Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 3, 2018Renville County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 3, 2018, 7:41 PM CDT for Renville County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 7:41 PM CDT (00:41 UTC)
Expired
Aug 3, 2018, 8:30 PM CDT
In force
49 min
Issued by
NWS Twin Cities, MN

County Renville County, MN

The radar

The Minneapolis radar (KMPX), 112 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3195 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
3.0
Supercell composite
17.5

Open this sounding in Storm Lab

The text

As transmitted.

554 
WWUS83 KMPX 040041
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
741 PM CDT FRI AUG 3 2018

MNZ065-073-040130-
Renville-Redwood-
741 PM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN REDWOOD AND CENTRAL
RENVILLE COUNTIES...

At 741 PM CDT, a strong thunderstorm was located near Delhi, or 8
miles northwest of Redwood Falls, moving east at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will be near...
  Redwood Falls around 750 PM CDT.
  Morton around 800 PM CDT.
  Franklin around 810 PM CDT.
  Fairfax around 825 PM CDT.

Other locations impacted by this storm include Bechyn, Delhi, North
Redwood and Redwood Falls Airport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4480 9523 4473 9462 4446 9463 4446 9480
      4449 9484 4449 9487 4447 9487 4456 9533
TIME...MOT...LOC 0041Z 280DEG 30KT 4465 9519 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:43 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 3, 3:43 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
343 PM CDT Fri Aug 3 2018

.SHORT TERM...(This evening through Saturday)
Issued at 345 PM CDT Fri Aug 3 2018

The forecast concern near term is extent and severity of
convection overnight and again into Saturday.

Persistent low level WAA over the northeast CWA will continue the
threat of thunder into the evening. This may gradually slide
farther east overnight. Meanwhile, water vapor imagery showing a
couple of weak mid level short waves. One over eastern North
Dakota this afternoon is forecast to move east over the western
CWA this evening. 12z CAMS were indicating developing into west
central MN this evening. Still looks good that some development
will occur into that region as the short wave moves in. Still
pretty unstable with MLCAPES to 3000 J/kg and effective shear
around 40kts into west central MN at this time. We may yet see
convection congeal into some linear complex in the evening per
early morning CAMS. Strong winds and perhaps some large hail
would be the main severe weather threats, with west central MN
outlooked with SLight Risk front SPC. Pretty capped at least
surface wise with mid level cap moving into southwest MN. HRRR
trends have been pretty inconclusive as far as overall
development. Will have to continua to monitor. Overall, still
looks like a likely PoP is warranted to the west with chances
moving east overnight.

Development farther east will be modulated by any significant
complex that would develop farther east. Still low level jet is
expected to move east and may be enough with the upper wave to
generate convection into the east into Saturday morning. Will
need at least some likely PoPs over the east into at least the
morning. Expect activity to remain much of the morning with
clouds limiting significant destabilization. Still the next mid
level short wave moves into the region and could still see at
least a slight risk of severe weather over west central MN later
in the afternoon/evening once again.

.LONG TERM...(Saturday night through Friday)
Issued at 345 PM CDT Fri Aug 3 2018

The thunder threat will continue into Monday as the main upper
trough and surface front move through later Sunday night into
Monday. Then drier weather will move in for early next week with
overall warming trend expected by later in the week. The
deterministic models diverge some on timing of upper ridging
building into the cwa with the GFS a bit faster with its warming.
We could see a small chance of convection as this warming aloft
arrives with the GFS and blended guidance bringing the slight
chance around the Wednesday time frame. We will follow that for
now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1245 PM CDT Fri Aug 3 2018

Scattered convection with embedded hail is gradually lifting
north and shifting east. This trend to continue into the
afternoon as destabilization continues along/south of developing
warm front across southern MN. Still expect redevelopment into
west central MN this afternoon and several CAMS are indicating
possible wind event developing along the warm front west this
evening. This may weaken as it moves east with development again
later tonight ahead of upper trough to the west and increasing low
level waa/jet. Will have to carry vc for much of the period into
Saturday morning as overall development is uncertain.
south/southwest winds south of the front and gusty with winds se
ahead of the front into tonight.

KMSP...Timing of any redevelopment of tsra difficult but the
prob30 in the 04z-09z looks good. Will have to monitor overall
trends to the west into the evening. VFR for the most part with
any MVFR/IFR limited to convection.

/OUTLOOK FOR KMSP/
Sat night...VFR. Chc TSRA. Wind SW 10-15 Gusts 20kt.
Sun...VFR. Chc TSRA. Wind SW 5-10 kt.
Mon...VFR. Wind NW 5-10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...DWE
AVIATION...DWE
Hazardous weather outlook, Aug 3, 12:52 PM CDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1252 PM CDT Fri Aug 3 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1252 PM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon and tonight. Across
central MN into west central Wisconsin this afternoon and over
much of central and southern MN overnight. A few storms could be
severe this evening, primarily over west central Minnesota.
Damaging winds, large hail, and heavy rainfall would be the
primary threats. Heat and humidity will return today, with heat
indices reaching the mid to upper 90s from west into south central
Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorms are expected over the weekend, with the
most widespread activity expected on Saturday. A few storms may
be severe with damaging winds, large hail, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed over west central
Minnesota late afternoon or tonight.

In the hours before

Local storm report, Aug 3, 6:06 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
606 PM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     2 WNW SUNBURG           45.36N 95.27W
08/03/2018                   SWIFT              MN   STORM CHASER

            TREES DOWN.

&&
Local storm report, Aug 3, 6:50 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 PM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     ATWATER                 45.14N 94.77W
08/03/2018                   KANDIYOHI          MN   STORM CHASER

            MULTIPLE TREES DOWN IN ATWATER. LAW
            ENFORCEMENT ALSO REPORTS POWER LINES DOWN AS
            WELL.

&&

TDK
Local storm report, Aug 3, 7:07 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
707 PM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     FOREST CITY             45.21N 94.47W
08/03/2018                   MEEKER             MN   PUBLIC

            SEVERAL 6 INCH TREE LIMBS DOWN.

&&

CEO
Local storm report, Aug 3, 7:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
732 PM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     1 E GROVE CITY          45.15N 94.66W
08/03/2018                   MEEKER             MN   STORM CHASER

            PHOTO ON TWITTER OF DESTROYED BUILDING.

&&

CEO
Local storm report, Aug 3, 7:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
740 PM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     3 N SOUTH HAVEN         45.33N 94.20W
08/03/2018                   STEARNS            MN   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE.

&&

TDK
Special weather statement, Aug 3, 7:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
741 PM CDT FRI AUG 3 2018

MNZ065-073-040130-
Renville-Redwood-
741 PM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN REDWOOD AND CENTRAL
RENVILLE COUNTIES...

At 741 PM CDT, a strong thunderstorm was located near Delhi, or 8
miles northwest of Redwood Falls, moving east at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will be near...
  Redwood Falls around 750 PM CDT.
  Morton around 800 PM CDT.
  Franklin around 810 PM CDT.
  Fairfax around 825 PM CDT.

Other locations impacted by this storm include Bechyn, Delhi, North
Redwood and Redwood Falls Airport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4480 9523 4473 9462 4446 9463 4446 9480
      4449 9484 4449 9487 4447 9487 4456 9533
TIME...MOT...LOC 0041Z 280DEG 30KT 4465 9519

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:02 PM CDTSevere Thunderstorm WarningMPXStearns, Wright43 min
Aug 3, 7:33 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne, Wright27 min
Aug 3, 10:19 PM CDTFlash Flood WarningMPXBenton, Sherburne, Stearns3 hr
Aug 4, 12:05 AM CDTSpecial Weather StatementMPXIsanti25 min
Aug 4, 12:17 AM CDTSevere Thunderstorm WarningMPXChisago, Washington28 min
Aug 4, 12:41 AM CDTSpecial Weather StatementMPXMille Lacs34 min
Aug 4, 12:43 AM CDTSpecial Weather StatementMPXIsanti32 min
Aug 4, 1:15 AM CDTSpecial Weather StatementMPXKanabec30 min
Aug 4, 12:58 AM CDTSpecial Weather StatementMPXPolk32 min
Aug 4, 1:49 AM CDTSpecial Weather StatementMPXBarron26 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.